An opiate considered to be 100 times more potent than fentanyl and 10,000 times stronger than morphine has surfaced in Woodstock and the surrounding areas.
City police say tests on two drugs seized separately in September have come back positive for carfentanil. In November, London police issued a public warning about the potentially deadly opioid after two drug samples seized in the city tested positive as well.
Carfentanil, used to tranquilize elephants, can be added to other drugs without users having any knowledge. Some addicts deliberately use fentanyl and carfentanil for added potency, but many more take them unwittingly becausethey have been used as a cutting agent in the heroin they buy.
Carfentanil is fatal in doses as small as 0.00002g, which equates to a few grains of salt. When mixed with other drugs, carfentanil cannot be detected by smell or taste. Anything from intentionally ingesting or injecting the drug to inhaling it or having it absorb into your skin, can be deadly.
In fact, police officers are urged to not conduct heroin field tests because of the toxicity of carfentanil. Frontline emergency responders have to wear gloves and masks to protect themselves from accidentally ingesting even miniscule amounts of the substance.
Think of a 15,000-pound wild African elephant, which is as much as 75 times the weight of a 200-pound adult man. It only takes very small quantities (as little as a 10 milligram dose) of this animal tranquilizer to sedate, or even kill, an animal of this size. This is what zoo veterinarians use.
If you come into contact your body will reach toxic levels rapidly, since carfentanil is so potent.
Carfentanil symptoms you experience from abusing the drug are similar to those of overdose and toxicity of opioids. They include:
- Absent or shallow breathing
- Pinned or pinpoint pupils
- Nausea or vomiting
- Lethargy, dizziness or sedation
- Clammy, cold skin
- Loss of consciousness
- Absent or weak pulse and/or heart failure
With increasing intoxication, respirations can stop, and further injury from hypoxia, including coma and cardiac arrest, can occur.
Its presence has become more common in recent months, as it has been found in Waterloo Region, Guelph and Hanover and is the reason behind several drug overdoses in the past few months.